Hallucinations and delusions. Help please


#1

Hi everyone

I am new here but really needing some help and advice please My mother has advanced Parkinson’s and recently has become increasingly delusional. My father is not coping with it at all and it frequently results in very distressing arguements and upsetting situations for both parties. I look after my mum one day per week, she has carers that come in twice per day as well as my dads help.
I wonder if anyone has any advice please- I cannot seem to reason with my dad to control his anger when dealing with it and the Parkinson’s specialists have done little to addrsss the situation and I wonder if if should call them push for an additional appointment? I know there’s no easy solution to this but the situation is getting pretty desperate. I wonder if anyone else has been through this and found a way to help? Many thanks!


#2

Hi @lab83,

A warm welcome to the forum.

Unfortunately, hallucinations and delusions are quite common among people with Parkinson’s and can affect not only the person with the condition, but friends and family too. It’s also not uncommon for carers like your dad to feel frustrated with his situation which can sometimes come across as anger. However, there is extra help available to him, including help from your local social services, NHS continuing health services and our support services. For more information on this, please visit our website here - https://www.parkinsons.org.uk/information-and-support/caring-someone-advanced-parkinsons.

If you’d like to speak to someone urgently about this, you can always give our helpline a call on 0808 800 0303. One of our advisers will be more than happy to offer you more support on this.

I hope you find this information useful.

Many thanks,
Reah


#3

Hi,
I understand this completely - we’ve just been through it. You definitely need to push for another appointment with the Parkinson’s specialist to review the medication. Dopamine agonists are particularly bad actors. In my PwPs case, the change was to come off Dopamine agonists completely and start on a new drug called Opicapone. This reduces the rate at which dopamine is destroyed, enabling a reduction in the amount of levadopa required. In our case, she’s now taking less than half of the levadopa that she was before, the interval has gone from two and a half to four hours and the off periods are much less severe, and less sensitive to timing. To further reduce the hallucinations, Quetiapine, an anti-psychotic was prescribed. Initially at very low dose, half the smallest pill per day. It took more than six months to work out what was the right dosage of levadopa alongside the Opicapone. A year later, going to a full Quetiapine tablet had further benefits, reducing falls and improving night time. The hallucinations and delusions are still there, but are now much more manageable. Everyone is different when it comes to Parkinson’s and their reaction to medication, so there’s no guarantee this would work for you, but reviewing the medication is the place to start.